California, 2012

High Surf in California, April 1 to 2, 2012

April 1 to 2, 2012 · NWS SGX · 2 events in 2 counties and zones

High winds associated with an upper-level low pressure system generated the swell needed to produce high surf along the Orange and San Diego County beaches on the 1st and 2nd. Several offshore buoys reported seas over 10 feet from about mid-morning on the 1st through mid-morning on the 2nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

High winds associated with an upper-level low pressure system generated the swell needed to produce high surf along the Orange and San Diego County beaches on the 1st and 2nd. Several offshore buoys reported seas over 10 feet from about mid-morning on the 1st through mid-morning on the 2nd. Seas topped out at 13 feet at the Mission Bay and Point Loma South buoys, 11 feet at the Torrey Pines Outer buoy and 17 feet at the San Clemente Basin buoy. Moderate to severe beach erosion occurred as well as some minor coastal flooding in Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 1, 8:10 AM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 1, 8:10 AM PST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 AM PDT SUN APR 1 2012

.SYNOPSIS...
UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO MOVE EAST TODAY
AND TONIGHT...WITH WESTERLY WINDS GRADUALLY DECREASING IN THE
MOUNTAINS AND DESERTS TODAY.  ALTHOUGH A FEW LIGHT SHOWERS MAY
LINGER OVER SAN DIEGO COUNTY THIS MORNING...DRIER AND SLIGHTLY
WARMER CONDITIONS WILL DEVELOP.  HIGH PRESSURE WILL THEN START TO
BUILD OVER THE REGION TONIGHT AND FOR THE FIRST PART OF THE WORK
WEEK...WITH DRY AND WARMER CONDITIONS PREVAILING.  STRONG AND GUSTY
NORTHEAST TO EAST WINDS WILL DEVELOP THROUGH AND BELOW THE FAVORED
CANYONS AND PASSES LATE TONIGHT THROUGH MONDAY.  ANOTHER TROUGH OF
LOW PRESSURE WILL MOVE INLAND ACROSS THE WEST FOR THE LATTER PART OF
THE WORK WEEK...BRINGING COOLER CONDITIONS...STRONGER ONSHORE
FLOW...GUSTY WINDS TO THE MOUNTAINS AND DESERTS...AND THE RETURN OF
COASTAL LOW CLOUDS AND FOG.  HIGH PRESSURE WILL RETURN BY NEXT
WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW A TROUGH OF LOW PRESSURE
MOVING INLAND ACROSS CALIFORNIA AND NEVADA THIS MORNING.  ALTHOUGH
MOST LOCATIONS ARE STARTING TO CLEAR...THE MOUNTAINS...PORTIONS OF
THE INLAND EMPIRE...AND A LARGE PORTION OF SAN DIEGO COUNTY ARE
STILL SEEING THE CLOUDS.  THE HALF DEGREE REFLECTIVITY SCAN ALSO
SHOWS A FEW LIGHT RETURNS OVER PORTIONS OF SAN DIEGO COUNTY...WITH A
HANDFUL OF LOCATIONS IN SAN DIEGO COUNTY STILL REPORTING LIGHT
AMOUNTS OVER THE PAST HOURS...SO CANNOT RULE OUT A FEW LINGERING
LIGHT SHOWERS THROUGH THE REMAINDER OF THE MORNING HOURS.  DRIER
CONDITIONS WILL DEVELOP TODAY THOUGH...WITH MOST LOCATIONS WEST OF
THE MOUNTAINS WARMING A FEW DEGREES OVER YESTERDAY.  ELSEWHERE
THOUGH...TEMPERATURES WILL BE 5 TO 15 DEGREES COOLER.  THE SURFACE
GRADIENTS ARE ALSO ON THE DECLINE...WITH THE LINDBERGH TO DAGGETT
GRADIENT DOWN TO 6.4 MBS AND THE LINDBERGH TO IMPERIAL GRADIENT DOWN
TO 4.6 MBS.  THE UPPER LEVEL SUPPORT IS ALSO STARTING TO WANE...AND
FOR THIS REASON...THE MAJORITY OF THE GUSTS IN THE MOUNTAINS A
DESERTS ARE NOW LESS THAN 40 MPH.  HOWEVER...THERE ARE STILL A FEW
HOLD OUTS...LIKE VOLCAN MOUNTAIN...WHITE WATER...AND EDOM HILL.
THEREFORE...WILL CONTINUE TO WATCH THE WINDS...BUT MOST LIKELY LET
THE WIND ADVISORY EXPIRE AT NOON FOR THE MOUNTAINS AND DESERTS.  AS
FOR THE UPDATE...THINGS LOOK ON TRACK...SO WILL WAIT UNTIL THE WIND
ADVISORY EXPIRES BEFORE MAKING ANY CHANGES.

A RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD OVER THE REGION LATE
TONIGHT AND ON MONDAY...BRINGING A QUICK PERIOD OF OFFSHORE WINDS TO
SOUTHERN CALIFORNIA.  AT THIS TIME...THE MODELS ARE STILL SUGGESTING
THAT THESE NORTH TO NORTHEAST WINDS WILL BE RELATIVELY STRONG OVER
THE INLAND EMPIRE AND SURROUNDING MOUNTAINS AND FOOTHILLS...AS THE
SURFACE GRADIENT BETWEEN LINDBERGH AND DAGGETT INCREASE TO NEARLY 8
MBS EARLY MONDAY MORNING.  THE WINDS AT 850 MBS ALSO APPEAR TO RANGE
BETWEEN 45 AND 50 KNOTS...DEPENDING ON THE MODEL...SO THE HIGH WIND
WARNING LOOKS ON TRACK AS WELL.  OVER SAN DIEGO COUNTY THOUGH...THE
EASTERLY GRADIENT WILL NOT BE QUITE AS STRONG AS THE NORTHERLY
GRADIENT...SO THE WIND ADVISORIES LOOK GOOD IN THESE AREAS  AS
WELL.  OTHERWISE...EXPECT WARMER CONDITIONS TO PREVAIL THROUGH
TUESDAY.

ANOTHER TROUGH OF LOW PRESSURE WILL THEN DIG OVER THE WEST FOR THE
REMAINDER OF THE WORK WEEK.  AT THIS POINT IN TIME...THERE ARE STILL
MODEL TIMING AND STRENGTH ISSUES...BUT IT APPEARS THE MODELS ARE
STARTING TO COME INTO BETTER AGREEMENT.  THEREFORE...EXPECT COOLER
CONDITIONS TO RETURN FOR WEDNESDAY THROUGH FRIDAY...WITH INCREASING
ONSHORE FLOW ONCE AGAIN.  THIS COULD ONCE AGAIN BRING SOME GUSTY
WEST WINDS TO THE MOUNTAINS AND DESERTS.  OTHERWISE...EXPECT THE
MARINE LAYER TO REDEVELOP ONCE AGAIN...WITH THE RETURN OF LOW CLOUDS
AND FOG TO THE COASTAL AREAS.  AS THIS TROUGH MOVES EAST FOR THE
WEEKEND...A TRANSITORY RIDGE OF HIGH PRESSURE WILL BUILD OVER THE
WEST.  THEREFORE...EXPECT DRY AND WARMER CONDITIONS TO PREVAIL FOR
EASTER WEEKEND.

&&

.AVIATION...
011600Z...COAST AND VALLEYS...SCT-BKN STRATOCU WITH BASES OF
2500-3000 FT MSL AND TOPS TO 4500 FT MSL...EXCEPT ORANGE
COUNTY...WILL DISSIPATE BY 01/18-21Z. THROUGH 02/03Z...WNW WINDS OF
10-15KT GUSTING TO 20-25KT. BEGINNING AROUND 02/09-12Z...INCREASING
N/NE WINDS 40-60KT IN THE 1000-6000 FT MSL LAYER IN THE
KSNA...KFUL...KONT...AND KRAL AREAS...WHERE LLWS...ROTORS...AND
MODERATE TO STRONG UPDRAFTS AND DOWNDRAFTS WILL BE POSSIBLE.

MOUNTAINS AND DESERTS...COASTAL SLOPES OBSCURED IN CLOUDS THROUGH
01/21Z...THEN CLEARING. WEST TO NORTHWEST WINDS OF 20-30KT G50KT
THROUGH THIS AFTERNOON. ROTOR CURRENTLY OBSERVED AT KPSP WITH WINDS
FROM THE SOUTH. ROTORS...LLWS...AND MODERATE TO STRONG UPDRAFTS AND
DOWNDRAFTS WILL ACCOMPANY THE WINDS WITH MOUNTAIN WAVE ACTIVITY
OVER/E OF MTNS. AFTER 02/06Z...WINDS TURN NORTH AND STAY STRONG OVER
MUCH OF THE COACHELLA VALLEY...AFFECTING KPSP AND KTRM. AREAS OF
BLOWING DUST/SAND MAY REDUCE VSBY TO 3-5SM IN THE KPSP/KTRM AREAS
THROUGH MONDAY AFTERNOON.

&&

.MARINE...
SMALL CRAFT ADVISORY TODAY FOR THE COMBINED EFFECTS OF 15-30 KT
NORTHWEST WINDS...AND A LARGE WEST-NORTHWEST GROUND SWELL MOVING
INTO THE COASTAL WATERS THIS MORNING. THE STRONG WINDS AND LARGE
SWELL WILL PRODUCE COMBINED SEAS OF 10 TO 12 FEET RESULTING IN
HAZARDOUS BOATING CONDITIONS. SLOWLY DIMINISHING WINDS AND SEAS
OVERNIGHT.

THE LARGE SWELL WILL GENERATE SURF FROM 6 TO 10 FEET TODAY WITH SETS
TO 13 FEET NEAR THE FAVORED SURF BREAKS. THE HIGH SURF CONDITIONS
WILL CONTINUE THROUGH MONDAY MORNING BEFORE GRADUALLY DECREASING
MONDAY AFTERNOON AND MONDAY NIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 2 PM PDT MONDAY FOR
     THE COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN
     BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND RIVERSIDE
     COUNTY VALLEYS-THE INLAND EMPIRE...SANTA ANA MOUNTAINS AND
     FOOTHILLS.

     WIND ADVISORY UNTIL NOON PDT TODAY FOR THE APPLE AND LUCERNE
     VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...
     SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY
     DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     WIND ADVISORY FROM 4 AM TO 2 PM PDT MONDAY FOR THE SAN DIEGO
     COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.

     HIGH SURF ADVISORY UNTIL 5 PM PDT MONDAY FOR THE BEACHES IN THE
     ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY COASTAL
     AREAS.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 2 PM PDT MONDAY FOR THE
     ORANGE COUNTY COASTAL AREAS.

PZ...SMALL CRAFT ADVISORY UNTIL 2 AM PDT MONDAY FOR THE WATERS FROM
     SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM
     OUT INCLUDING SAN CLEMENTE ISLAND.

     SMALL CRAFT ADVISORY UNTIL 8 PM PDT THIS EVENING FOR THE COASTAL
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
     30 NM.

&&

PUBLIC...PALMER
AVIATION/MARINE...MOKER
Hazardous weather outlook, Apr 1, 3:15 AM PST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 AM PDT SUN APR 1 2012

PZZ775-020900-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
415 AM PDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR OUTER COASTAL WATERS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT CONDITIONS FOR GUSTY NORTHWEST WINDS THROUGH LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ055-056-061-021330-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
COACHELLA VALLEY-
415 AM PDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

DECREASING GUSTY WEST WINDS FOR THIS MORNING WITH STRONGEST GUSTS TO
AROUND 50 MPH. STRONG GUSTY NORTHEAST WINDS FOR LATE TONIGHT WITH
STRONGEST GUSTS TO AROUND 65 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THROUGH EARLY MONDAY AFTERNOON...STRONG GUSTY NORTHEAST WINDS WITH
STRONGEST GUSTS TO AROUND 65 MPH.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ060-062-011900-
APPLE AND LUCERNE VALLEYS-SAN DIEGO COUNTY DESERTS-
415 AM PDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

DECREASING GUSTY WEST WINDS THIS MORNING WITH STRONGEST GUSTS TO
AROUND 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ050-021330-
SAN DIEGO COUNTY VALLEYS-
415 AM PDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN DIEGO COUNTY VALLEYS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHEAST WINDS DEVELOPING LATE TONIGHT WITH GUSTS TO 40 MPH
NEAR THE FOOTHILLS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THROUGH EARLY MONDAY AFTERNOON...GUSTY NORTHEAST WINDS WITH
STRONGEST GUSTS TO 45 MPH NEAR THE FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-057-021300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
415 AM PDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHEAST WINDS DEVELOPING LATE TONIGHT THROUGH AND BELOW
PASSES AND CANYONS WITH STRONGEST GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THROUGH EARLY MONDAY AFTERNOON...STRONG GUSTY NORTHEAST WINDS
THROUGH AND BELOW PASSES AND CANYONS WITH STRONGEST GUSTS TO 65 MPH.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ042-021330-
ORANGE COUNTY COASTAL AREAS-
415 AM PDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ORANGE COUNTY COASTAL AREAS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HIGH SURF AND DANGEROUS RIP CURRENTS FOR THE BEACHES.

NEAR THE FOOTHILLS...STRONG GUSTY NORTHEAST WINDS DEVELOPING LATE
TONIGHT WITH GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH SURF AND DANGEROUS RIP CURRENTS FOR THE BEACHES THROUGH MONDAY
AFTERNOON.

NEAR THE FOOTHILLS THROUGH EARLY MONDAY AFTERNOON...STRONG GUSTY
NORTHEAST WINDS WITH GUSTS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ043-021330-
SAN DIEGO COUNTY COASTAL AREAS-
415 AM PDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN DIEGO COUNTY BEACHES
OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HIGH SURF AND DANGEROUS RIP CURRENTS FOR THE BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH SURF AND DANGEROUS RIP CURRENTS FOR THE BEACHES THROUGH MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

PZZ750-020300-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
415 AM PDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INNER COASTAL WATERS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT CONDITIONS FOR GUSTY NORTHWEST WINDS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ058-021330-
SAN DIEGO COUNTY MOUNTAINS-
415 AM PDT SUN APR 1 2012

...WIND ADVISORY IN EFFECT UNTIL NOON PDT TODAY...
...WIND ADVISORY IN EFFECT FROM 4 AM TO 2 PM PDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

DECREASING GUSTY WEST WINDS FOR THIS MORNING WITH STRONGEST GUSTS TO
AROUND 50 MPH. STRONG GUSTY NORTHEAST WINDS FOR LATE TONIGHT WITH
STRONGEST GUSTS TO AROUND 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THROUGH EARLY MONDAY AFTERNOON...STRONG GUSTY NORTHEAST WINDS FOR
WITH STRONGEST GUSTS TO AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high surf. Local standard time, as filed.

High Surf, Orange County Coastal Areas

When
April 1, 10:00 AM PST to April 2, 10:00 AM PST
Where
Orange County Coastal Areas forecast zone
Reported by
Fire Department/Rescue

Huntington Beach Lifeguards reported average surf of 8 feet with sets of 10-12 feet. Newport Beach lifeguards reported 6 foot surf with sets to 8 feet. San Clemente lifeguards reported surf of 5-7 feet. Moderate to severe beach erosion also occurred near San Clemente producing a very steep sand escarpment and exposed cobblestones. |Minor coastal flooding also occurred near Seal Beach around the time of high tide on the evening of the 1st. Surf heights of 15 feet were reported then as well. The boardwalk was under 2.5 feet of water at times. Residents reported that water came within a foot of over-topping sand bags placed to protect dwellings.

High Surf, San Diego County Coastal Areas

When
April 1, 10:00 AM PST to April 2, 10:00 AM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Mission Beach lifeguards reported surf heights of 6 to 8 feet with sets of 10-12 feet at times. Ocean Beach lifeguards reported 8 foot surf with sets to 12 feet.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375038, 375039.